Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 281, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 28, 2017, 9:10 PM CDT for Catahoula Parish, Franklin Parish, Louisiana. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 9:10 PM CDT (02:10 UTC)
- Expired
- May 28, 2017, 10:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Catahoula Parish, LA, Franklin Parish, LA
The radar
The Ft Polk radar (KPOE), 149 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 9:20 PM CDT | TSTM WND DMG | Gilbert, LA | STRUCTURAL DAMAGE HAD OCCURRED IN PARTS OF THE PARISH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 7:08 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 2.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -296 J/kg
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
786
WUUS54 KJAN 290210
SVRJAN
LAC025-041-290300-
/O.NEW.KJAN.SV.W.0281.170529T0210Z-170529T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
910 PM CDT SUN MAY 28 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northern Catahoula Parish in northeastern Louisiana...
Southern Franklin Parish in northeastern Louisiana...
* Until 1000 PM CDT
* At 909 PM CDT, a severe thunderstorm was located near Jigger, or 13
miles southwest of Winnsboro, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Jigger around 915 PM CDT.
Wisner around 925 PM CDT.
Other locations impacted by this severe thunderstorm include Gilbert
and Sicily Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3193 9201 3193 9190 3197 9190 3197 9189
3203 9190 3207 9193 3209 9187 3212 9187
3214 9190 3217 9188 3214 9150 3210 9151
3208 9149 3202 9151 3200 9150 3196 9153
3193 9151 3187 9158 3177 9156 3182 9201
TIME...MOT...LOC 0209Z 280DEG 37KT 3198 9183
HAIL...<.75IN
WIND...60MPH
$$
DBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:18 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 28, 6:18 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Jackson MS 618 PM CDT Sun May 28 2017 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: A threat for additional TSRA/SHRA will continue tonight through Memorial Day with the greatest threat generally along/south of the JAN/HKS to MEI corridor. Otherwise, redevelopment of lower (MVFR) ceilings should be most prominent late tonight through morning in roughly the same area with ceilings mixing up to VFR category late morning/afternoon. /EC/ && .DISCUSSION... Tonight through Monday (Memorial Day): As the cold front moves towards the area, expect rain and storm chances to linger into Memorial Day on Monday. As a deep trough and cold front swings into the western Great Lakes, a lead shortwave will continue to eject northeast through the eastern Great Lakes into the northeast. This will continue to drag the cold front analyzed off to our northwest slowly to the southeast. However, the strongest forcing will remain off to the north, helping the cold front stall up in the ArkLaMiss Delta tomorrow. This should help moisture to linger in the 1.5-1.75 inch range. With vertical totals in the 26-28 deg C range, -3 to -4 Showalters, mid level lapse rates around 6-7 deg C and some 20-30kt 0-2km & 0-3km bulk shear, there seems to be enough to warrant leaving the marginal risk, especially across along and southeast of the ArkLaMiss Delta Monday afternoon. Updated the graphics and HWO to show the marginal risk for severe storms. With moisture being slightly lower, expecting the localized flooding risk to remain low. /DC/ Tomorrow night through the rest of the week: Rather wet and slightly cooler than average conditions generally look to be in the cards for the Lower Mississippi Valley through the period as perturbed southwesterly flow aloft continues. The best rain chances should be through Tuesday night or Wednesday as the front moving in tomorrow remains stalled in the vicinity. Owing to the mentioned boundary and better forcing expect showers and storms through midweek to not be exclusively diurnal, especially tomorrow night. Strong storms (and perhaps even a stray severe storm) will certainly not be out of the question, but in general the needed juxtaposition of shear and instability to warrant good confidence in severe weather is lacking. Once we get to later Wednesday, and definitely into Thursday and Friday, the frontal boundary will be less of a factor on our weather as it further weakens and generally drifts north of the region. At this point daytime temperatures may be able to get close to 90 in a few spots and with plenty of moisture in place the combination of warmth and humidity will both promote some sweating and build afternoon instability and trigger related scattered afternoon through early evening showers and thunderstorms). Looks like the best rain chances over this period will be focused toward northwestern zones. By the weekend another front will be approaching from the northwest and boosting rain chances again. Even though persistent rain chances through this week may start to get annoying it is worth pointing out that we will be shortly transitioning into June (and entering the season where one might think twice about wishing away rain and the associated opportunity for below normal temperatures). /BB && .PRELIMINARY POINT TEMPS/POPS... Jackson 70 82 68 80 / 51 63 50 63 Meridian 70 83 68 80 / 32 61 55 65 Vicksburg 70 82 68 81 / 65 62 47 56 Hattiesburg 72 84 69 82 / 27 63 50 65 Natchez 71 81 67 79 / 48 66 53 63 Greenville 70 82 67 83 / 54 56 33 36 Greenwood 69 82 66 81 / 50 57 38 42 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, May 28, 3:37 PM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 337 PM CDT Sun May 28 2017 ARZ074-075-LAZ007-MSZ018-019-025-026-034-292045- Ashley-Chicot-Morehouse-Bolivar-Sunflower-Leflore-Grenada- Washington- 337 PM CDT Sun May 28 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, north central Mississippi, and northwest Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Late this evening into Tonight Isolated severe thunderstorms are possible mainly late this evening through tonight. The primary hazards with these storms will be damaging wind gusts and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. MSZ030>033-038-039-044>046-050>052-056>058-064>066-072>074-292045- Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Leake-Neshoba- Kemper-Scott-Newton-Lauderdale-Smith-Jasper-Clarke- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 337 PM CDT Sun May 28 2017 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, northeast Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Monday Isolated severe thunderstorms are possible Monday afternoon into through the evening. The primary hazards with these storms will be damaging wind gusts and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Isolated severe thunderstorms are possible continuing Monday into the late evening hours. The primary hazards with these storms will be damaging wind gusts and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Monday through Monday night. LAZ008-009-015-016-023>026-MSZ027>029-035>037-040>043-047>049- 053>055-059>063-292045- West Carroll-East Carroll-Richland-Madison LA-Franklin LA- Catahoula-Tensas-Concordia-Carroll-Montgomery-Webster-Humphreys- Holmes-Attala-Issaquena-Sharkey-Yazoo-Madison MS-Warren-Hinds- Rankin-Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS- Lincoln-Lawrence- 337 PM CDT Sun May 28 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, south central Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight through Monday Isolated severe thunderstorms are possible mainly late this evening through tonight and also again on Monday. The primary hazards with these storms tonight and Monday will be damaging wind gusts and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Isolated severe thunderstorms are possible continuing Monday into the late evening hours. The primary hazards with these storms will be damaging wind gusts and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Monday night. 23 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, May 28, 8:50 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
850 PM CDT SUN MAY 28 2017
LAZ007-015-023-290245-
Richland LA-Morehouse LA-Franklin LA-
850 PM CDT SUN MAY 28 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MOREHOUSE...
RICHLAND AND FRANKLIN PARISHES UNTIL 945 PM CDT...
At 849 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 7 miles south of Galion to 11 miles
northwest of Clarks. Movement was east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Buckner around 935 PM CDT.
Liddieville around 940 PM CDT.
Winnsboro and Mangham around 945 PM CDT.
Other locations impacted by these storms include Baskin, Perryville,
Collinston, Mer Rouge and Oak Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Louisiana.
LAT...LON 3279 9161 3267 9163 3258 9159 3258 9153
3236 9145 3225 9156 3224 9151 3221 9155
3217 9149 3199 9190 3207 9193 3212 9187
3219 9201 3229 9203 3252 9190 3266 9191
3271 9204 3269 9205 3270 9205 3286 9207
TIME...MOT...LOC 0149Z 257DEG 26KT 3275 9177 3214 9229
DBSpecial weather statement, May 28, 9:06 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
906 PM CDT SUN MAY 28 2017
LAZ024-026-290300-
Catahoula LA-Concordia LA-
906 PM CDT SUN MAY 28 2017
...A STRONG THUNDERSTORM WILL AFFECT CONCORDIA AND CATAHOULA PARISHES
UNTIL 1000 PM CDT...
At 906 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 6 miles west of Liddieville to Ball.
Movement was east at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Larto around 950 PM CDT.
Mayna around 955 PM CDT.
Acme and New Era around 1000 PM CDT.
Other locations impacted by these storms include Harrisonburg, Sicily
Island and Ridgecrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Louisiana...and southwestern Mississippi.
LAT...LON 3193 9200 3192 9183 3187 9178 3192 9160
3176 9156 3175 9148 3137 9152 3142 9157
3141 9158 3127 9153 3125 9166 3104 9156
3098 9166 3104 9165 3104 9172 3120 9168
3130 9191 3123 9192 3123 9198 3128 9202
TIME...MOT...LOC 0206Z 280DEG 37KT 3210 9196 3141 9244
DBThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:50 PM CDT | Special Weather Statement | JAN | Franklin, Richland | 55 min |
| May 28, 9:06 PM CDT | Special Weather Statement | JAN | Catahoula, Concordia | 54 min |
| May 28, 9:37 PM CDT | Severe Thunderstorm Warning | JAN | Tensas | 68 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.